Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 91, NWS Bismarck, ND

July 8, 2013Billings County, Golden Valley County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2013, 5:45 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2013, 5:45 PM MDT (23:45 UTC)
Expired
Jul 8, 2013, 6:45 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND

The radar

The Glasgow radar (KGGW), 228 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:55 PM MDTTSTM WND GST 6011 Wsw Sather Dam, ND
Jul 8, 5:55 PM MDTHAIL 111 Wsw Sather Dam, NDNICKEL TO QUARTER SIZE HAIL WHICH LASTED APPROX 5 MINUTES.
Jul 8, 6:15 PM MDTHAIL 0.758 S Sather Dam, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 5:22 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2013-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2013-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS53 KBIS 082345
SVRBIS
NDC007-033-053-090045-
/O.NEW.KBIS.SV.W.0091.130708T2345Z-130709T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM MDT MON JUL 8 2013

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHWESTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 645 PM MDT/745 PM CDT/

* AT 542 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES EAST OF SIDNEY TO 12 MILES NORTH OF
  WIBAUX....AND MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED. 60 MPH WINDS ALSO MEASURED IN GLENDIVE.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SKAAR...TROTTERS AND SATHER DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4778 10405 4776 10328 4702 10345 4701 10406
TIME...MOT...LOC 2343Z 276DEG 38KT 4770 10400 4715 10414

HAIL...1.00IN
WIND...60MPH

$$

ABELING/SCHECK
2 follow-up statements
189 
WWUS53 KBIS 090006
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT MON JUL 8 2013

NDC007-033-053-090045-
/O.CON.KBIS.SV.W.0091.000000T0000Z-130709T0045Z/
BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND-
606 PM MDT MON JUL 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MCKENZIE...NORTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES
UNTIL 645 PM MDT/745 PM CDT/...

AT 603 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
SKAAR...OR 16 MILES SOUTHEAST OF SIDNEY...MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
GOLDEN VALLEY...NORTHWESTERN BILLINGS AND SOUTHWESTERN MCKENZIE
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4778 10405 4776 10328 4702 10345 4701 10406
TIME...MOT...LOC 0006Z 304DEG 23KT 4752 10393

HAIL...1.00IN
WIND...60MPH

$$

ABELING/SCHECK
045 
WWUS53 KBIS 090044
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT MON JUL 8 2013

NDC007-033-053-090054-
/O.EXP.KBIS.SV.W.0091.000000T0000Z-130709T0045Z/
BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND-
644 PM MDT MON JUL 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCKENZIE...
NORTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES WILL EXPIRE
AT 745 PM CDT/645 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4778 10405 4776 10328 4702 10345 4701 10406
TIME...MOT...LOC 0044Z 304DEG 23KT 4738 10363

$$

ABELING/SCHECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:54 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 8, 2:54 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT MON JUL 8 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 341 PM CDT MON JUL 8 2013

THE MAIN FORECAST ISSUE DURING THE SHORT TERM IS STORM
COVERAGE/TIMING/SEVERITY THROUGH TONIGHT. SCATTERED STORMS ARE
EXPECTED TO DEVELOP AND/OR MOVE INTO THE WEST LATE THIS AFTERNOON.
MORE FAVORABLE DEEP LAYER SHEAR IS CONFINED TO THE WEST THROUGH
LATE AFTERNOON. SOME ISOLATED SEVERE STORMS ARE POSSIBLE...WITH
LARGE HAIL THE MAIN THREAT. THE HRRR IS STILL FOCUSING ON THE SOUTHWEST
FOR INITIATION...WHILE THE 12Z WRF FOCUSES ON A FRONT STRETCHING
FROM WEST CENTRAL INTO NORTH CENTRAL NORTH DAKOTA. WILL CONTINUE
TO MONITOR CLOSELY FOR INITIATION. AN INTENSE SUPERCELL IS MOVING
THROUGH NORTHEAST MONTANA...AND WOULD IMPACT THE FORECAST AREA
AFTER 00Z IF IT HOLDS TOGETHER. A BIGGER CONCERN WILL BE A
THUNDERSTORM COMPLEX THAT WILL LIKELY TRACK FROM WEST TO EAST
ACROSS THE FORECAST AREA AFTER AROUND 9 PM CDT. DAMAGING STRAIGHT
LINE WINDS WILL BE THE BIGGEST THREAT. FAST STORM MOTIONS SHOULD
PRECLUDE WIDESPREAD FLASH FLOODING. A MULTI- MEDIA WEATHER BRIEFING
HAS BEEN POSTED AT WWW.WEATHER.GOV/BIS. THE SEVERE THREAT MAY
PERSIST AFTER MIDNIGHT TONIGHT BEFORE STORMS WEAKEN. ADDITIONAL
NON-SEVERE STORMS WILL BE LIKELY THROUGH AT LEAST MIDDAY TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 341 PM CDT MON JUL 8 2013

MAIN HIGHLIGHT FOR THE LONG TERM IS SHORTWAVE TROUGH AND
ASSOCIATED COLD FRONT ENTERING NORTHERN PLAINS THURSDAY/FRIDAY.

THE PERSISTENT HIGH AMPLITUDE RIDGING TO THE WEST WILL CONTINUE TO
BE BOMBARDED BY SHORTWAVE TROUGHS DIVING DOWN OUT OF WESTERN
CANADA. THIS WILL FORCE THE RIDGE TO TRANSLATE EASTWARD OVER THE
CENTRAL STATES. THIS WILL IN TURN ALLOW NORTH DAKOTA TO BE
INFLUENCED BY SOUTHWESTERLY FLOW AND LEE CYCLOGENESIS. BOTH THE
12 UTC ECMWF AND THE 12 UTC GFS BOTH HAVE A SHORTWAVE TROUGH
DRAPED ACROSS THE NORTHERN PLAINS AND SURFACE LOW OVER
NORTHWESTERN SOUTH DAKOTA EARLY FRIDAY MORNING. THIS WILL ALLOW
FOR MOIST SOUTHERLY FLOW AHEAD OF THE COLD FRONT. WITH INCREASING
MOISTURE...SURFACE LOW PRESSURE...AND UPPER LEVEL DIFFLUENCE
WIDESPREAD THUNDERSTORM DEVELOPMENT IS POSSIBLE FRIDAY AFTERNOON
AND EVENING. IN ADDITION TO THOSE INGREDIENTS THE 12 UTC ECMWF IS
FORECASTING 50+ KNOTS OF 0-6 KM SHEAR...2000+ MUCAPE...AND DEW
POINTS IN THE MID TO UPPER 60S. IF THIS VERIFIES...SEVERE WEATHER
IS POSSIBLE FRIDAY AFTERNOON AND EVENING.

OTHERWISE...THE EXTENDED PERIOD LOOKS ACTIVE WITH CHANCES FOR
PRECIP THROUGHOUT THE PERIOD AS SHORTWAVES RIDE ALONG THE
NORTHERN PERIPHERY OF THE RIDGE TO OUR SOUTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 341 PM CDT MON JUL 8 2013

THE MAIN FOCUS THROUGH THE TAF PERIOD IS THUNDERSTORMS.
OTHERWISE...EXPECT VFR CONDITIONS. SCATTERED STORMS ARE EXPECTED
THIS AFTERNOON THROUGH EARLY EVENING...BUT TOUGH TO PINPOINT FAVORED
AREA FOR DEVELOPMENT AND TIMING. LATER TONIGHT...AFTER 02Z...ENHANCED
WINDS WILL BE POSSIBLE WITH FAST MOVING LINES OF THUNDERSTORMS.
ALTHOUGH THESE SEVERE WEATHER ELEMENTS WILL BE POSSIBLE..TOO
UNCERTAIN IN TIMING TO INCLUDE IN TAF FORECAST. AVIATION PLANNERS
SHOULD ANTICIPATE MULTIPLE LINES OF THUNDERSTORMS MOVING WEST TO
EAST ACROSS THE STATE AFTER 02Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RPK
LONG TERM...AJ
AVIATION...RPK
Hazardous weather outlook, Jul 8, 2:29 PM MDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT MON JUL 8 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
329 PM CDT MON JUL 8 2013 /229 PM MDT MON JUL 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. A FEW
THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ACROSS WESTERN NORTH
DAKOTA...WITH 1 TO 2 INCH DIAMETER HAIL THE MAIN THREAT.

MORE WIDESPREAD STORMS ARE EXPECTED TO SPREAD FROM WEST TO EAST...FROM
MID EVENING THROUGH THE OVERNIGHT HOURS. THERE IS AN ENHANCED
THREAT FOR STRONG AND DAMAGING WINDS WITH LINES OF THUNDERSTORMS.
LOCALLY HEAVY RAIN IS ALSO EXPECTED OVERNIGHT...ESPECIALLY ALONG
AND NORTH OF HIGHWAY 200.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE LIKELY TUESDAY MAINLY THROUGH EARLY
AFTERNOON...BUT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE
ALSO POSSIBLE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OR TONIGHT NORTH
OF HIGHWAY 200...AND ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 200.

RP KINNEY/AJ

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.